What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 5:11 PM MST, 34 minutes earlier. Its key messages:
- Slight risk of severe storms across the northeast corner of Colorado Friday afternoon. Large hail and wind gusts to 60 mph are the primary threats.
- Thunderstorms and locally heavy rain beginning in the high country midday, then spreading east during the afternoon. Small hail is also possible.
- Scattered thunderstorms are possible mainly across the high country Saturday and Sunday; A few strong to severe storms could spread into the lower elevations Sunday.
- Drier conditions possible by mid next week.
Area forecast discussion, Jun 27, 5:11 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
611 PM MDT Thu Jun 27 2024
.KEY MESSAGES...
- Slight risk of severe storms across the northeast corner of
Colorado Friday afternoon. Large hail and wind gusts to 60 mph
are the primary threats.
- Thunderstorms and locally heavy rain beginning in the high
country midday, then spreading east during the afternoon. Small
hail is also possible.
- Scattered thunderstorms are possible mainly across the high
country Saturday and Sunday; A few strong to severe storms
could spread into the lower elevations Sunday.
- Drier conditions possible by mid next week.
&&
.SHORT TERM /Through Friday/...
Issued at 218 PM MDT Thu Jun 27 2024
Convection later this evening across the eastern plains of
Colorado should be moving out of the area after 9 PM this evening.
The West Slope could see another round of showers and
thunderstorms later this evening, most likely between 7-10 PM,
that could produce locally heavy rain and gusty winds. The line of
showers/storms should weaken as they move southeast across the
Divide, resulting in only light rain for the adjacent plains
before midnight, but overall the chances of measurable precip are
between 10-25% east of the Divide. Skies should gradually clear
tonight and some cool air advection moves into northern Colorado
form the northwest, primarily well off the deck i.e. in the
700-500 mb layer. With some cooler air aloft and clearing skies,
lows should cool into the low 60s across the plains, even some
50s for the cooler valley spots and certainly 50s for the
foothills. The mountain valleys will be cooler than last night too
with lows in the 40s.
On Friday, flow aloft increases quite a bit as a fairly strong
summer short wave trough moves across northern Montana and North
Dakota, putting Colorado in zonal flow with 40 kts at 500 mb.
Thunderstorms will develop first across the high country,
especially the mountains of Grand and Jackson Counties where
MLCAPE values may approach 1,000 J/kg by midday. Friday afternoon
would not be a good time to go mountain climbing as storms should
be forming before noon across the northern mountains, including
RMNP. Storms will produce lightning, gusty winds to 40 mph, heavy
rain, and sub-severe hail. Storms will be moving quickly to the
east with that much flow aloft, so flooding threat should be very
low, though the burn scars will need to be monitored for training
storms. As the storms move east, they will encounter some dry low
level air, because of downsloping, and thus weaker instability
(MLCAPE <500 J/kg). The HRRR has Tds in the mid 40s Friday
afternoon, which other CAMS like the NAMnest have them around 50
degF. We don't have a good sense on where the dewpoints will end
up but in general we have lower PoPs for the I-25 corridor south
of Fort Collins and eastward. Severe weather is not expected and
light rainfall amounts are possible through the early evening
hours. Further east and especially north along the Wyoming Border,
there should be more instability given proximity to the short
wave trough and slightly cooler air aloft. The moisture and
instability axis goes roughly from Greeley southeast to Yuma,
north along the WY/NE border, and east of that line all the way
to Nebraska. Combined with 0-6 km shear of 40 kts, a few storms
during the afternoon could be severe, especially if they occur
across the far northeast corner of Colorado. Large hail and
damaging winds would be the main threats, and this area overlaps
nicely with SPC's slight risk area. High temperatures will be a
few degrees cooler than today, but temperatures should still top
out at 90 degrees across metro Denver and the plains to the east.
Just a tad cooler north within 80 miles of Wyoming, where upper
80s should be the highs. The mountain valleys and eastern
foothills should reach the 70s before storms roll through,
especially north.
&&
.LONG TERM /Friday night through Thursday/...
Issued at 218 PM MDT Thu Jun 27 2024
An upper level high pressure system will expand across the southern
US. This will allow several weak shortwaves to bring diurnal
thunderstorms for the high country and Palmer Divide this weekend.
Saturday morning, westerly flow decreases aloft and begins to shift
southwesterly. With the lack of upper level forcing, convective
should remain limited. Generally both Saturday and Sunday, slight
chances of thunderstorms and showers exist for the mountains,
foothills, and Palmer Divide. By the evening hours, isolated showers
or storms could cross into the urban corridor. For chances of severe
storms, weak lapse rates between 6-7 C/km and weak shear values near
10kts should lead to sub-severe storms Saturday. Sunday, MLCAPE
values between 800-1000 J/kg, 20-25 kt 0-3km shear, and lapse rates
approaching 8 C/km could lead to a a few isolated strong to severe
storms along the plains late afternoon. Diving deeper into Sunday
afternoon, models differ in timing of precipitation especially
due to the strength of the blocking high in the southeast. It
possible storms could become severe late evening near the Kansas
Colorado border. Either way, coverage could change and will
continue to monitor for any changes.
Widespread 700mb temperatures increase between 17-19C starting
Monday afternoon. Expect high temperatures from 93-99F for the urban
corridor and plains. Mountains and foothills reach above normal
temperatures as well between 60-79F. Another round of diurnal
thunderstorms are possible mainly west of the Divide. These storms
will decrease in coverage becoming isolated along the urban
corridor and plains. Ensembles favor drier conditions by Tuesday
through late next week while temperatures remain above normal
through the period. Marginal fire weather conditions could return
for parts of the foothills and mountains early next week given the
drying trend.
&&
.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 555 PM MDT Thu Jun 27 2024
Radar and satellite shows a wave of showers and storms currently
moving over the Continental Divide of Grand County. These will
likely produce a strong outflow boundary that will develop strong
westerly winds. Gusts could reach up to 45 knots. As the showers
and storms move east of the Divide, they will likely weaken as
they move to lower elevations. Some of these showers and storms
could move directly overhead at any of the three terminals
although there will be minimal impacts besides the wind. DEN has
the lowest chance of -TSRA in the observation so it was taken out
of the TEMPO.
Models have been more consistent with showing a weak cold
front/outflow boundary moving through around 10-12Z Friday
morning. NE winds were included in the 00Z TAFs as a result. There
is a low, but non-zero chance that stratus develops over DEN and
BJC in the morning.
During the afternoon Friday, a round of gusty thunderstorms will
be possible. At this time, it seems any thunderstorm is unlikely
to move directly over the terminals. However, there is a good
chance that an outflow boundary with strong winds will move across
all three terminals. Wind gusts up to 45 knots could occur.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Schlatter
LONG TERM...AD
AVIATION...Danielson
Hazardous weather outlook, Jun 27, 9:04 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1004 AM MDT Thu Jun 27 2024
COZ030>051-281615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1004 AM MDT Thu Jun 27 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Numerous showers and thunderstorms are expected to form over the
mountains and mountain valleys this afternoon and evening. Heavy
rainfall will be the main threat, especially over the burn scars
in Grand and Larimer Counties. Further east across the northeast
corner of Colorado, large hail and 60 mph wind gusts are not out
of the question this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms will return Friday afternoon, with
potential for a few to become strong to severe, especially
from Weld County eastward to the Kansas state line. Turning
drier and remaining warm over the weekend and into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 27, 1:45 PM MST, 4 hours before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Thu Jun 27 2024
COZ051-272115-
Phillips County CO-
245 PM MDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN PHILLIPS COUNTY THROUGH
315 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Amherst, or 8 miles east of Holyoke, moving east at 30
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Amherst and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4049 10223 4073 10223 4075 10205 4051 10205
TIME...MOT...LOC 2044Z 254DEG 28KT 4062 10216
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RPK
Special weather statement, Jun 27, 2:28 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
328 PM MDT Thu Jun 27 2024
COZ050-272200-
Sedgwick County CO-
328 PM MDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK COUNTY THROUGH
400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Barton, or 9 miles southeast of Julesburg, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Julesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4082 10206 4079 10228 4099 10232 4100 10227
4100 10205
TIME...MOT...LOC 2128Z 250DEG 16KT 4091 10213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RPKLocal storm report, Jun 27, 3:12 PM MST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
412 PM MDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Gst 7 SE Julesburg 40.93N 102.16W
06/27/2024 M60 MPH Sedgwick CO Mesonet
&&
KEBSpecial weather statement, Jun 27, 4:06 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
506 PM MDT Thu Jun 27 2024
COZ032-034-272330-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
506 PM MDT Thu Jun 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SUMMIT AND
SOUTHWESTERN GRAND COUNTIES THROUGH 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hot Sulphur Spring to Radium,
or along a line extending from 62 miles west of Denver to 50 miles
northeast of Glenwood Springs. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Green Mountain Reservoir, Radium, and Williams Fork Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4002 10653 4003 10650 4004 10601 3983 10604
3983 10642 3986 10643 3991 10643 3993 10644
3993 10658
TIME...MOT...LOC 2306Z 272DEG 20KT 3998 10609 3996 10654
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RPKSpecial weather statement, Jun 27, 4:58 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Denver CO
558 PM MDT Thu Jun 27 2024
COZ032>034-280030-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
558 PM MDT Thu Jun 27 2024
...GUSTY SHOWERS WILL IMPACT NORTHEASTERN GRAND COUNTY THROUGH 630 PM
MDT...
At 556 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles southeast of Rand to 13 miles southeast of
Williams Fork Reservoir, or along a line extending from 53 miles west
of Fort Collins to 60 miles west of Denver. Movement was east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Granby, Fraser, Hot Sulphur Springs, Grand Lake, Parshall, Tabernash,
Elkdale, and Hot Sulphur Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these winds pass.
&&
LAT...LON 4033 10574 3987 10581 3990 10621 4035 10617
TIME...MOT...LOC 2356Z 267DEG 26KT 4041 10607 3987 10607
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKSpecial weather statement, Jun 27, 5:16 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Denver CO
616 PM MDT Thu Jun 27 2024
COZ030-031-280045-
Jackson County Below 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
616 PM MDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON COUNTY
THROUGH 645 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pearl, or 57 miles southwest of Laramie, moving east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10637 4083 10637 4084 10666 4085 10665
4086 10667 4100 10666
TIME...MOT...LOC 0016Z 272DEG 21KT 4092 10657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPK